West Virginia, 2018

Flash Flood and Heavy Rain in West Virginia, September 7 to 8, 2018

September 7 to 8, 2018 · NWS RNK · 2 events in 1 county or zone

A slowly approaching frontal boundary late on the 7th triggered more widespread shower and thunderstorms in the late afternoon into the nighttime hours. 5 to 3 inches in a few hours with some flash flooding reported near Lewisburg as water entered a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slowly approaching frontal boundary late on the 7th triggered more widespread shower and thunderstorms in the late afternoon into the nighttime hours. Storms over Greenbrier County during the early morning hours of the 8th produced radar estimated rainfall of 1.5 to 3 inches in a few hours with some flash flooding reported near Lewisburg as water entered a home. For the 24 hours ending at 12z, Keeney Knob IFLOWS (KEEW2) measured 2.68 (of which 1.85 fell in 1 hour ending 05z) and Lewisburg COOP (LWBW2) 2.00 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 7, 4:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 7, 4:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
513 AM EDT Fri Sep 7 2018

.SYNOPSIS...
A front over Virginia today and tonight will drift slowly south into
North Carolina by Saturday. A shallow wedge of high pressure will
builds into the area behind the front then retreat north by Tuesday
as low pressure tracks from the Mid Mississippi Valley into
southeast Canada.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Friday...

Upper ridge off the Virginia coast flattens and heights lower over
the Mid-Atlantic region today and tonight. Surface front will be
nearly stationary or very slowly drifting south over Kentucky and
Virginia today and will be near the Virginia/North Carolina tonight.
Not a marked change in airmass with this boundary but it will
provide low level convergence. Bufkit soundings showed Convective
Available Potential Energy around 2500J/KG after 18Z/2PM this
afternoon and no temperatures at mid levels warm enough for a cap.
Deepest moisture by late this afternoon is along the central
Appalachians then moisture and better chance of precipitation fills
in across central and eastern Virginia, mainly north of Lynchburg.

Getting some cirrus over the mountains this morning in association
with lingering isolated showers and thunderstorms over eastern
Kentucky and far southwest Virginia. Otherwise expect river valley
fog and plenty of sun this morning. Maximum temperatures will be
similar to Thursday. Increasing clouds overnight and persistent dew
points will limit temperature drop overnight.

Confidence was average on all elements.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 440 AM EDT Friday...

Unsettled, wet pattern expected to evolve over the next 24-36
hours and remain in place through this period, with the weekend
period likely being the wettest time from of these days.

A weak west-east oriented front will drift south through much of
the CWA today and likely hang up somewhere near the I-64
corridor by Saturday before sliding a bit further south as a
wedge/backdoor front into Sunday, then returning to the north
fairly rapidly Monday.

A number of competing factors will determine the actual
southward movement of the front and its return north early next
week. These factors include the strong subtropical ridge that
has slid just to our south and east, 1030mb surface high
pressure sliding across northern New England, an upper low
moving into the Great Lakes, within which the remnants of T.S.
Gordon are embedded, and an easterly wave moving onto the
southeast U.S. coast.

With all of these complications in mind, will expect the front
to reach its maximum southern extent Sunday afternoon in the
form of a cool air wedge before rapidly retreating northward
Monday as the upper trough approaches from the north and the
upper ridge squeezes back in from the east.

Scattered to numerous showers and thunderstorms are expected
through the period, focusing largely along the front with the
best coverage during peak diurnal heating, namely
afternoon/evening. Today that will be mostly north of the CWA,
Saturday in the vicinity of the I-64 corridor, and Sunday closer
to the NC/VA border and especially across the mountains of SW
VA/NW NC where the front will stall. Each day, the mountains
will also serve as an area of enhanced convection. Pops through
this period generally range from 40-70%, highest near the front
and mountains, lowest in the far south outside the mountains.
Pops will be higher in the south Sunday as the front drifts
toward that region of the CWA.

Main concern with thunderstorms will be heavy rain and
moderately low FFG values from our recent unseasonably wet
August. That should not yet be a significant problem Saturday as
showers and thunderstorms will be somewhat scattered on the warm
side of the front. However, local problems could develop
especially in areas like Greenbrier, Bath, and Alleghany
Counties. By Sunday overrunning and a more widespread rainfall
on the wedge side of the front appears plausible. However,
convective elements may be less numerous and confined to the
southwest part of the CWA, where the greatest threat for any
flooding should reside, say TNB, MKJ, MWK area. By Monday, the
threat for convection increases again as the front drifts back
to the north and the upper trough approaches from the west. Best
threat for heavy rain Monday will be in the west and north.
Severe threat is expected to remain low.

Humidity levels will remain abnormally high through the area
with dewpoints hovering in the 60s to lower 70s and PWATS 1.5
inch or better much of the period. The wedge will bring modest
cooling Sunday and high temperatures could be as much as 10-15
degrees cooler in many areas. Not ready just yet to buy off on
the coldest MAVMOS, so compromised with the mid range ECMWF
values at this point. But clearly the mountainous areas could
easily stay in the 60s Sunday. Otherwise, above normal
temperatures will continue through the period with highs outside
Sunday remaining mostly in the 70s mountains and 80s elsewhere.

No headlines at this point for flooding as too much uncertainty
and it will take at least one day of widespread convection to
saturate the ground and that likely will not happen until
tomorrow at the earliest.

Temperatures remaining above normal, especially at night, with
lows remaining mostly in the 60s mountains to lower 70s
Piedmont and highs in the mid 80s west to around 90 east. In
essence, no real change and no taste of fall yet to be seen.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate to High,
Winds - Moderate,
Thunderstorm Threat - Moderate,
Heavy Rain Threat - Moderate.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 500 AM EDT Friday...

The extended forecast will hinge largely on the track of
Hurricane Florence, currently in the middle of the tropical
Atlantic. Models continue a more leftward/westward track, which
if such continues, this system will become a much greater
concern to the east coast and potentially even our forecast
area, per ECMWF. However, it is a week out yet and there are
literally dozens of different tracks from the various models, so
entirely too early to hone in on any one solution. Everyone
should continue to monitor the latest forecasts and tracks.
Certainly by the first part of next week, we will begin to have
a much clearer picture as to where Florence may be headed.

Putting Florence aside then, the week will largely remain warm,
humid, and a bit unsettled. An easterly wave tracking through
the southeast and midsouth will enhance moisture over our region
through the week as the subtropical ridge drifts back over us
and to the west as Florence drifts west into the western
Atlantic. Scattered diurnal showers/thunderstorms each day
appear to be a good bet with average pops in the 30-40% range.
Localized flooding looks to be the main hazard through the week
with the severe threat low.

Heights will be on the rebound into next week as the remnants of
Gordon pass well north by Tuesday allowing subsequent 500 mb ridging
to strengthen across the region into midweek. This should in turn
keep the associated surface cool front trailing from the Gordon low
stalled out somewhere near the Appalachians by Wednesday before
dissipating beneath elongated mid level ridging from the east by
Day7. Then lots of questions/uncertainty with the probable approach
of Florence offshore in whether or not it gets trapped beneath the
ridging to the north or can split and get farther west like the
earlier Euro suggests. Either way does appear will see more
subsidence ahead of the tropical system take shape eastern sections
by Wednesday with this sinking motion out east lingering into
Thursday pending the eventual outcome with the cane. Therefore
appears best focus will be with the weakness across the west where
will have higher pops behind the passing warm front Monday, and with
heating along the left over boundary Tuesday-Thursday for now. Very
warm and increasingly humid through the period as the area returns
to the warm sector, and then into a much more tropical environment
by the middle of next week, with overall highs in the 80s and lows
60s.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Low to Moderate (due to uncertainties
with track of Florence),
Winds - Low to Moderate,
Thunderstorm Threat - Low to Moderate,
Heavy Rain Threat - Low to Moderate (again based largely on
uncertainties related to track of Florence).

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 135 AM EDT Friday...

Subtropical ridge of high pressure will remain over the southern
Mid-Atlantic region today. The combination of low level
moisture and light winds will generate areas of fog this morning.
The tafs with the best chance for LIFR fog will be KLWB and
KBCB. Early morning fog and stratus in the mountainous river
valleys will lift by mid morning.

A backdoor cold front approaches tonight and will produce
better coverage of MVFR showers and thunderstorms this
afternoon, mainly in the mountains. KLWB has the highest
probability for thunderstorms late today.

Confidence average for all elements.

Extended Discussion...

MVFR showers and thunderstorms are possible this evening into
Saturday. A wedge will build into the area on Sunday. The wedge
erodes Monday with scattered MVFR showers and thunderstorms.
MVFR and IFR thunderstorms is likely on Tuesday especially in
the west.

Early morning fog and stratus will continue to be common each
night in the mountainous river valleys.

Confidence average for all elements.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RAB
LONG TERM...JH/RAB
AVIATION...AMS/PM
Hazardous weather outlook, Sep 7, 4:45 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
545 AM EDT Fri Sep 7 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
545 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Although the probability for widespread hazardous weather is low, a
weak frontal system will stall across the region over the next few
days and serve as a focus for scattered to numerous showers and
thunderstorms. The main hazard with these thunderstorms will be
locally heavy rainfall leading to localized flooding or flash
flooding.  Severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Greenbrier

When
September 7, 6:00 AM EST to September 8, 6:00 AM EST
Where
Greenbrier County, 3 mi N of Lewisburg
Reported by
COOP Observer
Coordinates
37.843, -80.450

The COOP station at Lewisburg 3 N (LWBW2) had 2.00 inches in the 24-hour period ending at 700 AM local time on September 8th which is the highest ever on this date. The old record was 1.90 inches in 1969. Nearly continuous climate records at this station date back to 1900.

Flash Flood, Greenbrier

When
September 8, 1:00 AM EST to 2:00 AM EST
Where
Greenbrier County, 2.07 mi S of Maxwelton to 2.22 mi S of Maxwelton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.840, -80.420

Runoff from heavy rainfall caused water to enter at least one home and wash away the all the gravel at a construction site.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783303, 778018.